Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Milwaukee, WI

July 10, 2008Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 10, 2008, 1:10 PM CDT for Ozaukee County, Washington County, Wisconsin. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 1:10 PM CDT (18:10 UTC)
Expired
Jul 10, 2008, 2:00 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Ozaukee County, WI, Washington County, WI

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:20 PM CDTHAIL 0.751 N Cedarburg, WIHAIL LASTED FOR 10 MINUTES
Jul 10, 1:20 PM CDTHAIL 0.751 Nnw Cedarburg, WIDELAYED REPORT FROM EARLIER. SUBMITTED BY A COCORAHS OBSERVER.
Jul 10, 1:25 PM CDTHAIL 0.5Grafton, WI
Jul 10, 1:27 PM CDTTSTM WND DMG1 Sw Saukville, WIA TREE BLOWN DOWN INTO A ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 101810
SVRMKX
WIC089-131-101900-
/O.NEW.KMKX.SV.W.0119.080710T1810Z-080710T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
110 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZAUKEE COUNTY IN SOUTHEAST WISCONSIN...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 200 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES WEST OF MEQUON...OR
  6 MILES SOUTHEAST OF JACKSON...AND MOVING NORTHEAST AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THIENSVILLE...CEDARBURG...GRAFTON...SAUKVILLE...PORT WASHINGTON AND
  BELGIUM

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4340 8783 4334 8786 4329 8787 4328 8788
      4321 8787 4319 8804 4320 8808 4328 8823
      4355 8779
TIME...MOT...LOC 1810Z 238DEG 24KT 4327 8805

$$

CRAVEN
3 follow-up statements
000 
WWUS53 KMKX 101826
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
126 PM CDT THU JUL 10 2008

WIC131-101836-
/O.CAN.KMKX.SV.W.0119.000000T0000Z-080710T1900Z/
WASHINGTON WI-
126 PM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

LAT...LON 4340 8783 4328 8788 4322 8787 4321 8789
      4324 8805 4337 8804 4338 8803 4340 8803
      4355 8779
TIME...MOT...LOC 1826Z 238DEG 24KT 4333 8793

$$

WIC089-101900-
/O.CON.KMKX.SV.W.0119.000000T0000Z-080710T1900Z/
OZAUKEE WI-
126 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR OZAUKEE COUNTY...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CEDARBURG...MOVING NORTHEAST AT 28 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAUKVILLE...PORT WASHINGTON AND BELGIUM

LAT...LON 4340 8783 4328 8788 4322 8787 4321 8789
      4324 8805 4337 8804 4338 8803 4340 8803
      4355 8779
TIME...MOT...LOC 1826Z 238DEG 24KT 4333 8793

$$

CRAVEN
000 
WWUS53 KMKX 101841
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 PM CDT THU JUL 10 2008

WIC089-101900-
/O.CON.KMKX.SV.W.0119.000000T0000Z-080710T1900Z/
OZAUKEE WI-
140 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN OZAUKEE COUNTY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PORT WASHINGTON...MOVING NORTHEAST AT 28 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BELGIUM.

PENNY SIZE HAIL FELL WITH THIS STORM IN CEDARBURG.

IF ON OR NEAR LAKE MICHIGAN...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4340 8783 4334 8786 4324 8787 4322 8788
      4322 8790 4324 8794 4337 8795 4347 8792
      4355 8779
TIME...MOT...LOC 1840Z 232DEG 24KT 4341 8782

$$

CRAVEN
000 
WWUS53 KMKX 101851
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
151 PM CDT THU JUL 10 2008

WIC089-101901-
/O.EXP.KMKX.SV.W.0119.000000T0000Z-080710T1900Z/
OZAUKEE WI-
151 PM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OZAUKEE COUNTY WILL
EXPIRE AT 200 PM CDT...

THE SEVERE STORMS OVER FAR EASTERN OZAUKEE COUNTY WILL BE MOVING OUT 
OVER LAKE MICHIGAN BY 2 PM. GTHE WARNING WILL BE ALLOWED TO EXPIRE 
AT 2 PM.

LAT...LON 4340 8783 4334 8786 4324 8787 4322 8788
      4322 8790 4324 8794 4337 8795 4347 8792
      4355 8779
TIME...MOT...LOC 1851Z 232DEG 24KT 4345 8774

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:54 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 10, 3:54 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 AM CDT THU JUL 10 2008

.DISCUSSION...

TODAY-
INCREASING 850 MILLIBAR THERMAL AND MOISTURE ADVECTION TODAY. OUR
COMFORTABLE DEW POINTS OF YESTERDAY WILL BE REPLACED BY 60 PLUS DEW
POINTS. GUIDANCE POPS AND QPF ALL OVER THE PLACE...BUT ONE COMMON
THEME FROM THE MODEL SOUNDINGS ARE FOR AN UNSTABLE ATMOSPHERE TO
EVOLVE TODAY WITH CAPES EXCEEDING 2K WITH A VEERING LOW LEVEL WIND
FIELD. NOTING SOME RIGHT REAR ACTION THIS AFTERNOON AS WELL...SO
WILL HAVE A CHANCE OF STORMS FOR THIS AFTERNOON. ALSO SEEING SOME
RATHER HEFTY SVR PARAMETERS WHICH POINT TOWARDS OUR WESTERN CWA
WHICH MAY BE FOCUSED NEAR DEW POINT GRADIENT.

TONIGHT-
THE WRF20 FROM 09/12Z PLAYS OUT THE SPOTTY CONVECTION TODAY AND
LINGERS IT INTO THE EVENING HOURS...BUT REALLY FOCUSES THE STRONGER
850 MILLIBAR CONVERGENCE FURTHER NORTH IN NORTHERN WI. THIS LOOKS
REASONABLE. WILL MAINTAIN A CHANCE AS ANY CONVECTION ASSOCIATED
WITH 850 CONVERGENCE MAY ROLL SOUTHEAST ALONG 1000-500 MB
THICKNESS LINES.

FRIDAY-
LOOKS TOASTY AND MUGGY AHEAD OF COLD FRONT. WARM FRONT EXPECTED TO
BE WELL NORTH OF THE CWA. 850 MILLIBAR TEMPERATURES RISE TO NEAR
20C. WILL LEAN TOWARDS GFS MOS DEW POINTS. SOUNDINGS QUITE UNSTABLE
WITH LITTLE OR NO CAP NOTED BUT FORCING A QUESTION MARK. LEAD SHORT
WAVE FROM THE GFS LOOKS OVERDONE. WRF20 KEEPS US DRY BUT GFS SHOWS A
LOT OF CONVECTION DEVELOPING WITHIN THE WARM SECTOR DUE TO THE WAVE.
THIS WAVE SHOWS BEST DCVA TO OUR WEST THROUGH 00Z SATURDAY
ANYWAYS...SO FOR NOW WILL LEAVE DRY FORECAST INTACT.

FRIDAY NIGHT-
APPEARS THE MAIN SHOW WILL ARRIVE WITH COLD FRONT. EXPECTING A
DECENT LINE OF STORMS TO SWING THROUGH...PER SWODY2. THE LIKELY POPS
CERTAINLY LOOK GOOD.

SATURDAY-
MODELS STILL SHOW LINGERING PRECIPITATION EARLY IN THE DAY...SO LIKE
WHAT WE HAVE GOING IN THERE FOR SOME EARLY POPS ESPECIALLY IN THE
SOUTHEAST HALF OF CWA.

SUNDAY-
UPPER FLOW CYCLONIC WITH WEAK RIPPLES. SECONDARY SURFACE TROUGH NOT
OUT OF THE QUESTION EITHER. WILL MAINTAIN THE DRY LOOK. GFS NOT
LOOKING AS IMPRESSIVE WITH THE STRENGTH OF THE VORT AND THE
SOUTHWARD EXTENT OF IT. ECMWF HAS ALSO TRENDED DRY...SO WILL LEAVE
DRY FORECAST INTACT...FOR NOW ANYWAYS.

MONDAY-
LOOKS LIKE A PLEASANT DAY WITH CORE OF COLDER AIR ALOFT AND CYCLONIC
FLOW SHIFTING EAST. SURFACE HIGH PRESSURE SHOULD HELP ENSURE A DRY
AND PLEASANT DAY. 850 TEMPERATURES BEGIN TO MODERATE AFTER THE
SUNDAY COOL DOWN.

&&
10

.AVIATION...THOUGH MODELS GENERALLY KEEPING PCPN OUT OF FORECAST
AREA UNTIL AFTER 18Z...COULD SEE SOME PCPN WITH DEVELOPING WAA
ACROSS SFC DEW POINT GRADIENT DRAPED ACROSS NRN IA AND SRN WI/NRN IL
THAT WAS FOCUS FOR SCT PCPN LAST EVENING. WILL GO RIGHT UP TO
ISSUANCE TIME TO SEE IF ANY EARLY PCPN WILL REACH TAF SITES.
OTHERWISE TIMING/PROBABILITIES IN CURRENT TAFS FOR AFTN/EVE
SHRA/TSTMS LOOK REASONABLE. VFR CONDITIONS WITH POTENTIAL FOR MVFR
CIGS/VSBYS WITH CONVECTION. NAM GUIDANCE SHOWING MVFR VSBYS
OVERNIGHT AT/AFTER 09Z DUE TO POST-PCPN INCREASE IN BOUNDARY LAYER
MOISTURE...BUT WILL LEAVE OUT FOR NOW WITH GFS SHOWING STRONGER
OVERNIGHT SFC WINDS MIXING BOUNDARY LAYER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 10, 12:56 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 PM CDT THU JUL 10 2008

WIZ046-047-051-052-056>060-062>072-111100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1256 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. A
PORTION OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO
EXPERIENCE MODERATE FLOODING...WITH THE STRETCH OF THE RIVER
NEAR NEWVILLE STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING...WITH
THUNDERSTORMS BECOMING LIKELY OVERNIGHT FRIDAY NIGHT. THERE IS ALSO
A SLIGHT RISK FOR SEVERE STORMS OVERNIGHT FRIDAY NIGHT ACROSS MAINLY
SOUTH CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS.

THERE IS A CHANCE OF THE THUNDERSTORMS LINGERING INTO SATURDAY
MORNING.

A PORTION OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD THROUGH
THE END OF THE WEEK...HOWEVER RIVER LEVELS WILL CONTINUE TO SLOWLY
FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-111100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1256 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA FRIDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING...WITH STORMS
BECOMING LIKELY OVERNIGHT FRIDAY NIGHT.

THERE IS A CHANCE OF THE THUNDERSTORMS LINGERING INTO SATURDAY
MORNING.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 10, 1:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
106 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             LOWELL                  43.34N 88.82W
07/10/2008  E0.25 INCH       DODGE              WI   TRAINED SPOTTER

            ALSO 45 MPH WINDS ESTIMATED.

&&

LAMERS/KUHLMAN
Local storm report, Jul 10, 1:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
109 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND GST     GERMANTOWN              43.23N 88.10W
07/10/2008  E40 MPH          WASHINGTON         WI   TRAINED SPOTTER

            ALSO PONDING OF WATER BEGINNING ON ROADWAYS.

&&

LAMERS/KUHLMAN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:16 PM CDTSpecial Marine WarningMKX107 min
Jul 10, 1:19 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington56 min
Jul 10, 2:39 PM CDTSevere Thunderstorm WarningMKXSheboygan22 min
Jul 10, 3:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk90 min
Jul 10, 4:49 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa71 min
Jul 10, 4:52 PM CDTSevere Thunderstorm WarningMKXMarquette53 min
Jul 10, 5:16 PM CDTSevere Thunderstorm WarningMKXGreen Lake47 min
Jul 10, 5:36 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington54 min
Jul 10, 5:39 PM CDTSevere Thunderstorm WarningMKXGreen, Jefferson, Rock, Walworth, Waukesha66 min
Jul 10, 6:05 PM CDTSpecial Marine WarningMKX115 min
Jul 10, 6:09 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Sheboygan, Washington, Waukesha62 min
Jul 10, 6:14 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth76 min
Jul 10, 6:38 PM CDTFlash Flood WarningMKXLafayette97 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.